Warning Signs of Opiate Use
When used as prescribed, opiates can be part of a patient’s recovery from an injury or procedure. Unfortunately, the body can quickly become dependent on the pain relief provided by these drugs. Some warning signs of opiate dependence include intense cravings for the drugs and needing the drugs in order to function in everyday life. The body becomes adapted to using the drugs. Opiate addiction is different from dependence and is a neuro-biological change in the brain and body that causes a person to do anything to get the drugs.
Side Effects of Opiate Use
All medication causes some side effects. Some of the most common side effects of opiate use include severe constipation, nausea, vomiting, and loss of appetite. Trouble sleeping, difficulty concentrating, blurred vision, and weakness are also side effects of using opiate drugs. Some people experience a sort of rash, tingling, or numbness of their skin while using opiate drugs. An allergic reaction is also possible while taking opiates. Signs of an allergic reaction include itching, wheezing, and trouble breathing. Closing of the throat, hives, and swelling of the lips and tongue could also develop. These are serious side effects and require prompt medical care.
Risks of Using Opiates
Because the misuse of opiates represents a serious risk to health and life, the United States federal government treats these drugs as controlled substances. Some of the most important risks related to opiate use include dependence, addiction, and withdrawal symptoms upon ceasing the use of the drugs.
Opiates depress the central nervous system. If the drugs are taken along with other nervous system depressants such as alcohol, loss of consciousness or even death could occur. The effects of opiates include slowing down reaction times. Operating a car, heavy machinery, or power tools can be dangerous while using opiates. Combining opiates with sleep medications, anti-seizure drugs, tranquilizers, and other medications can also have life-threatening consequences.
Addiction and Abuse of Opiates
Addiction and abuse of opiates begins with tolerance. As a person takes opiates for a period of time, the body becomes used to the effects of the drug. This tolerance means that a higher dose is needed in order to achieve the same pain relief effects. The drugs become habit-forming and the person becomes dependent on using them in order to get through everyday activities. The physical and psychological need for relief of pain leads to addiction to the drugs.
When a person’s tolerance to opiate drugs is high, an overdose becomes a possibility. The large dose of opiate drugs needed to produce the same level of pain relief may become too much for the body to handle. The symptoms of an opiate overdose include slowed breathing, slowed heart rate, and dizziness. Nausea and vomiting can also happen when the body is overwhelmed with drugs. In some cases, overdose is fatal.